Allergies to chemotherapy (oncology) agents

How are allergies defined in the context of chemotherapy?

The most accepted definition of an allergy with reference to chemotherapy was provided by Dr. Gillian M. Shepherd from Weill Medical College, Cornell University, New York in 2003. It is defined as an unexpected reaction with signs and symptoms that are not consistent with known toxicity of the drug (1).

Allergic reactions to chemotherapy are, like any other allergy, immune-mediated and can be divided into types I, II, III and IV (2). Most of these reactions are suggested to be IgE-mediated release of histamines and cytokines (type I). However, some reactions called infusion reactions may also be caused by non-immune-mediated mechanisms (chemotherapy drugs, their metabolites, or the vehicles in which they are dissolved may also induce release of histamine or cytokines). Infusion reactions are difficult to distinguish from type I allergic reactions (2). There also are some reports of antibody mediated (type II), immune-complex mediated (type III), and cell mediated or delayed (type IV) allergies to certain chemotherapeutic agents (3, 4).

Are allergies different from side-effects?

Side-effects are adverse reactions to drugs. Cytotoxic drugs used in chemotherapy work by killing the fast dividing cells. Though cancerous cells are the most susceptible to these drugs, other normal but relatively fast dividing cells can also be affected. Most chemotherapy side effects are due to this toxicity to normal cells (5), causing symptoms like hair loss, sores in the mouth and throat, kidney- and neuro-toxicity, and suppressed immunity. About 80% of all the side effects are common and predictable. An allergy to chemotherapeutics is a side effect which is not common, is unpredictable, and is unrelated to the known pharmacologic action of the drug (1).

What type of allergies do the patients experience?

Allergic reactions occur within a few minutes to hours of drug administration (mostly by injection, rarely by the oral route). Allergic reactions differ in nature and severity and can include rash, itching, flushing, changes in heart rate, low blood pressure, shortness of breath, tightening in the chest, back pain, abdominal pain, fever, and nausea, and rarely, in most severe cases even death (1, 4). Some allergic reactions can appear hours after the administration of drug and are typically type IV delayed type reactions(3).

What type of chemotherapeutic drugs can cause allergies?




Nearly all chemotherapeutic agents used to treat cancer can cause allergic reactions (2, 6), though with varying frequencies and severity. Anticancer drugs can be divided into 6 classes based on their mode of action: alkylating agents, mitotic inhibitors, antimetabolites, antibiotics, monoclonal antibodies and others. Drugs from any of these classes can cause allergic reactions. The table below shows the different frequencies of occurrence of allergy to various chemotherapeutic drugs.

Alkylating agents Mitotic inhibitors Anti

metabolites

Antibiotics Monoclonal antibodies* Others
1 Cisplatin(1)

Oxaliplatin(3) Carboplatin(1)

Teniposide(1)

Etoposide(2, 3)

Rituximab(6)

Trastuzumab(6)

Asparaginase(1) Procarbazine(1)
2 Melphalan(3)

Cyclophosphamide(3)

Mercapto-purine(1) Doxorubicin(1) Daunorubicin(1)

Idarubicin(1) Epirubicin(1)

Cetuximab(6)
3 Chlorambucil(1)

Ifosfamide(3)

Vinblastine(1)

Vincristine(1) Paclitaxel(1, 3) * Docetaxel(1, 3) *

Azathioprine(1) Cytarabine(3) # Fludarabine(3) #

Fluorouracil(1, 3)#

Methotrexate(1)

Bleomycin(3) Panitumumab(6) Dacarbazine(1)

Hydroxyurea(1)

1. Frequent allergy, 2. Occasional allergy, 3. Rare allergy;
Severe allergy, Mild to severe allergy, Mild to moderate allergy, Uncertain
#– not enough evidence to suggest hypersensitivity vs. toxicity
*– infusion reactions (allergy like reaction to some component of the drug infusion)

What countermeasures can be used to cope with these allergies?

It is extremely important that the patients give their doctor information about any allergies and/or usage of any other medicines including over-the-counter or prescription drugs, vitamins, supplements or herbal medicine before starting the chemotherapy. This is because an exposure to certain compounds or allergens can increase the risk of developing an allergic reaction to the chemotherapy. The doctor can then decide the right medication. Skin tests to certain chemotherapy drugs have also been developed to assess the risk of allergy(3), which must be performed at the required stage of drug administration(4). For certain drugs like Paclitaxel, antihistamines and corticosteroids can be given prior to the chemotherapy(4). Administering the drugs slowly over 30-60 minutes can help for some drugs e.g., Teniposide and Etoposide(3).

Once the allergic reaction starts, medical personnel can try to limit severity by various means. Possible actions include stopping the drug and administration of fluids, antihistamines, steroids and/or antipyretics(3). Desensitization to the chemotherapeutic drugs is a newer method to reduce the severity and occurrence of allergic reactions during the course of chemotherapy (7). Patients should note and report any reaction however mild to the nurses and doctors, so as to prevent the onset of severe allergic reactions.

See also: criticism of chemotherapy

REFERENCES

1. Shepherd, G. M. (2003) Hypersensitivity reactions to chemotherapeutic drugs, Clinical reviews in allergy & immunology 24, 253-262.

2. Zanotti, K. M., and Markman, M. (2001) Prevention and management of antineoplastic-induced hypersensitivity reactions, Drug Saf 24, 767-779.

3. Syrigou, E., Makrilia, N., Koti, I., Saif, M. W., and Syrigos, K. N. (2009) Hypersensitivity reactions to antineoplastic agents: an overview, Anti-cancer drugs 20, 1-6.

4. Lee, C., Gianos, M., and Klaustermeyer, W. B. (2009) Diagnosis and management of hypersensitivity reactions related to common cancer chemotherapy agents, Ann Allergy Asthma Immunol 102, 179-187; quiz 187-179, 222.

5. Lowenthal, R. M., and Eaton, K. (1996) Toxicity of chemotherapy, Hematology/oncology clinics of North America 10, 967-990.

6. Lenz, H. J. (2007) Management and preparedness for infusion and hypersensitivity reactions, The oncologist 12, 601-609.

7. Castells, M. (2009) Rapid desensitization for hypersensitivity reactions to medications, Immunology and allergy clinics of North America 29, 585-606.